Alert archive / Michigan / Lakeshore Flood Warnings in 2021

Lakeshore Flood Warning 2, NWS Marquette, MI

December 15, 20214 counties in Michigan

NWS Marquette, MI issued this lakeshore flood warning at Dec 15, 2021, 4:57 AM EST for 4 counties in Michigan. It took effect at Dec 15, 2021, 7:00 PM EST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2021, 4:57 AM EST (09:57 UTC)
In effect from
Dec 15, 2021, 7:00 PM EST
Expired
Dec 17, 2021, 12:00 AM EST
In force
29 hr
Issued by
NWS Marquette, MI

Counties Delta County, MI, Houghton County, MI, Keweenaw County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 5 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this lakeshore flood warning went out at Dec 15, 4:37 AM EST, 20 minutes earlier.

Area forecast discussion, Dec 15, 4:37 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
437 AM EST Wed Dec 15 2021

.SHORT TERM...(Today and tonight)
Issued at 437 AM EST WED DEC 15 2021

On the large scale, there is a deep negative tilt mid-level
shortwave crossing the Rockies this morning embedded within a
longwave trough. Downstream of that trough, ridging covers much of
the eastern half of the CONUS. Closer to home, radar shows an
expanding patch of drizzle over the central U.P. thanks to moist
upslope SE flow off of Lake Michigan with a few showers embedded as
well. This drizzle, fog, and low stratus will expand across most of
the area today and keep high temps on the cool end of guidance. Went
with the raw guidance for highs which is mostly in the mid 40s. The
exception, like yesterday, will be the western U.P. where the SE
wind will continue to be downslope. There will still be a lower
cloud base out there as well, but not as low, and there will also be
less drizzle/fog. Therefore, will likely see some upper 40s and low
50s highs out there.

Fog, drizzle, and low stratus will continue tonight. By 00z, a
strong negative tilt shortwave trough will be lifting northeastward
through the mid-Missouri valley with a rapidly deepening surface low
in tow. A very strong LLJ (70+ kt winds at 850 mb) will overspread
the U.P. from the south out ahead of this storm. However, strong WAA
aloft resulting from this strong southerly wind will reinforce the
already stable profile and make it hard for stronger gusts to mix
down - at first. The exception could be the downslope areas from
Marquette east to Whitefish Point and right around Copper Harbor,
although even there this is not a classic downslope wind storm.
Instead, the strong winds will hold off until after the system's
cold front pushes across the area around 06-09z. 850 mb winds still
in the 60-70 kt range behind the front will begin mixing down with
steepening lapse rates thanks to strong CAA. CAMs, particularly the
Fv3 which supposedly handles PBL temps )and thus instability) better
with HSLC type events than the other CAMs, resolve a fast moving
squall line with the front in that 06-09z period. Deeper mixing with
forced ascent could help transfer strong gusts down to the surface as
this squall line moves through, even before the PBl becomes
unstable.

In addition to all of that, there will be a very strong isallobaric
wind oriented with the gradient wind thanks to 3 hr pressure falls
of 8+ mb ahead of the front and 3 hr pressure rises of 10+ mb behind
the front. Therefore, expect about a 3-6 hour period of very strong
winds across the U.P. Gusts over 60 mph are likely to be widespread.
There could even end up being some gusts over 70 mph, especially
from about Ontonagon north through the Keweenaw. After this initial
push of very strong winds. Strong winds will continue into Thursday;
see the long term forecast for more on that.

Winds this strong across the area necessitate the upgrading of the
High Wind Watch to a Warning. Power outages and downed trees could
be widespread. These strong south to southwest winds will build
waves on Lake Michigan up to 16 feet which will cause significant
beach erosion and lakeshore flooding. The Lakeshore Flood Watch has
been upgraded to a Warning for the same times. Ditto for the
Lakeshore Flood Watch for the western shore of the Keweenaw.
Lakeshore headlines may end up being needed for the eastern
shoreline east of Grand Marais as well, but that wouldn't be until
later on Thursday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 439 PM EST TUE DEC 14 2021

Impacts associated with a potentially historic storm system start at
the beginning of the long term period. The primary hazard associated
with this system is strong and potentially damaging wind gusts. In
general, the strongest wind gusts are expected within a few hours of
a cold front that rapidly moves across our CWA early Thursday
morning. An exception to that may be eastern Upper MI where the
strongest winds may be associated with pre-frontal southerly winds
off Lake Michigan Wednesday night. The longest duration and
strongest wind gusts are expected across the Keweenaw leading to the
greatest wind-related impacts.

At 00Z Dec 16th a deepening ~985 mb low associated with a negatively
tilted shortwave trough will be positioned near Sioux Falls, SD.
The surface low moves rapidly northeast toward James Bay as a ~970
mb low by 00Z Dec 17th. These MSLP values are outside of the
1979-2009 CFSR climatology indicating a record-setting storm for
this time of year. Temperatures and specific humidity values at or
near maximum values of CFSR climatology further emphasize the
anomalous nature of this storm system. As previously mentioned,
strong to damaging wind gusts are the primary hazard with this
system. Model guidance continues to indicate potential for
widespread 50 mph gusts immediately behind a strong cold front
late Wednesday night into early Thursday morning. Even stronger
winds are possible for the Copper Country where a long fetch off
Lake Superior may result in winds gusting above 60 mph, especially
at higher elevations and the far northern Keweenaw near Copper
Harbor. ECMWF extreme forecast indices help contextualize the
magnitude of winds expected with values >0.9 across our entire CWA
and much of the Copper Country >0.95. A value of 1 indicates all
EPS members have wind gusts above all events in the 2000-2021
model climatology within a five-week window centered on Dec 16th.
In other words, this is a highly unusual event with 90-95%+ of EPS
ensemble members advertising wind speeds greater than model
climatology for this time of year.

Precipitation associated with this system is expected to be
generally light with most locations picking up about 1/4 inch of
rain. HREF indicates meager CAPE values that may result in a brief
heavy downpour along the cold front and a clap of thunder can't be
ruled out. CAA behind the system transitions light rain to light
snow on Thursday with limited synoptic support. The lake effect
environment isn't exciting either with inversion heights between 3-
5kft that barely breach the DGZ suggesting only nuisance
accumulations.

Quiet weather is expected on Friday as the next weather system
approaches from the west. Ensemble guidance is in good agreement
that the primary low pressure tracks across the Ohio Valley.
However, an inverted trough north of the surface low tracks across
the Great Lakes region on Saturday. 850 mb temperatures around -15C
already in place ahead of this system indicates potential for lake-
enhancement of an otherwise moisture starved system, but snowfall
amounts are expected to remain light. A progressive, split flow
pattern continues into next week with generally below normal
precipitation and near to above normal temperatures.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1154 PM EST TUE DEC 14 2021

Latest obs are showing incoming LL stratus/fog, as expected, and
will continue to develop and overtake all three terminals. At
least IFR if not LIFR categories are anticipated and for
relatively long durations. The other significant aviation impact
will be from LLWS on Wed., with KIWD the first of the terminals to
experience it, and KCMX and KSAW eventually following. Winds at
the surface will be gusty at times from out of the SE to S, and
aviation interests should be aware of increasingly very strong
winds moving into Upper Michigan toward the end of this TAF period
just off of the surface.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 330 PM EST TUE DEC 14 2021

Southeast winds to 30 kts will increase to gales 35-40 kts by this
evening over north central and east half portions of Lake Superior,
and then diminish again blo gales late tonight and to 15 to 25 knots
by Wed afternoon. Southeast winds 15 to 25 knots will be expected
over the west half of the lake through tonight.  By Wednesday night,
winds will veer to the southwest ahead of a strong low pressure
system. The severity of this system has warranted a Storm Watch for
all of Lake Superior from late Wednesday night through Thursday
evening. Confidence remains high in storm force gusts reaching at or
above 55 kts early Thursday morning across the western parts of the
lake, progressing eastward through the day. Hurricane force gusts
will be possible. All marine interests across Lake Superior should
prepare to be in safe harbor by late Wednesday night. Winds will
quickly subside below gale force late Thursday night/early Fri as
the system pulls away to the northeast with lighter winds expected
across the lake Friday. Light winds will continue into Saturday but
could increase to 25 to 30 knots late Saturday/Saturday night as a
low pressure trough moves through the area.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  High Wind Warning from 10 PM EST /9 PM CST/ this evening to 1 PM
     EST /noon CST/ Thursday for MIZ002-004>007-009>014-084-085.

  High Wind Warning from 3 AM to 11 PM EST Thursday for MIZ001-003.

  Lakeshore Flood Warning from 7 AM Thursday to midnight EST
     Thursday night for MIZ001-003.

  Lakeshore Flood Warning from 7 PM this evening to 1 PM EST
     Thursday for MIZ013-014.

Lake Superior...
  Storm Warning from 1 AM to 7 PM EST Thursday for LSZ243>251-
     264>267.

  Gale Warning from 7 PM Thursday to 4 AM EST Friday for
     LSZ264>267.

  Storm Warning from 1 AM EST /midnight CST/ to 3 PM EST /2 PM
     CST/ Thursday for LSZ162-240>242-263.

  Gale Warning from 3 PM EST /2 PM CST/ Thursday to midnight EST
     /11 PM CST/ Thursday night for LSZ162-240>242-263.

Lake Michigan...
  Storm Warning from 7 PM this evening to 1 PM EST Thursday for
     LMZ221-248-250.

&&

SHORT TERM...RJC
LONG TERM...EK
AVIATION...lg
MARINE...Voss
Hazardous weather outlook, Dec 14, 4:32 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
432 PM EST Tue Dec 14 2021

MIZ002-004>007-009>012-084-085-152145-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Southern Houghton-Northern Schoolcraft-
432 PM EST Tue Dec 14 2021 /332 PM CST Tue Dec 14 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Areas of fog are expected tonight and could be locally dense,
especially over the higher terrain of central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog will continue through Wednesday.

There is a slight chance of thunderstorms Wednesday night.

Strong southwest to west winds of 40 to 55 mph are likely
late Wednesday night and Thursday. Winds could gust as high as 65
mph in the Copper Country. These winds may cause some damage and
will likely result in some power outages.

Waves on Lake Superior building to 10 to 16 feet, and
occasionally as high as 20 feet, will likely lead to beach
erosion and localized lakeshore flooding along the western
shoreline of Upper Michigan on Thursday and east of Munising
Thursday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ013-014-152145-
Delta-Southern Schoolcraft-
432 PM EST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Areas of fog are expected tonight and could be locally dense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog will continue through Wednesday.

Waves building to 6 to 9 feet in the Bay of Green Bay and 12 to
16 feet on Lake Michigan will likely lead to lakeshore flooding
and major beach erosion Wednesday night into Thursday. See the
latest Lakeshore Hazard Message for more details.

There is a slight chance of thunderstorms Wednesday night.

Strong southwest to west winds of 40 to 55 mph are likely late
Wednesday night and Thursday. These winds may cause some damage and
will likely result in some power outages.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-152145-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
432 PM EST Tue Dec 14 2021 /332 PM CST Tue Dec 14 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Southeast gales of 35 to 40 knots are expected tonight across the
north-central and eastern portions of Lake Superior. See the
latest Open Lake Forecast and Marine Weather Message for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog are expected Wednesday and could be locally dense.

There is a slight chance of thunderstorms Wednesday night.

A strong system will bring southerly gales to eastern Lake
Superior Wednesday evening and then storms of 55 to 60 knots to
most of Lake Superior late Wednesday night through Thursday
evening. A few hurricane force gusts to 65 knots cannot be ruled
out. See the latest Open Lake Forecast and Marine Weather Message
for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-152145-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
432 PM EST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Areas of fog are expected tonight and could be locally dense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog are expected Wednesday and could be locally dense.

There is a slight chance of thunderstorms Wednesday night.

South to southwesterly gales of 40 to 45 knots are likely
Wednesday night into Thursday. See the latest Nearshore Marine
Forecast and Marine Weather Message for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001-003-152145-
Keweenaw-Northern Houghton-
432 PM EST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Areas of fog are expected tonight and could be locally dense,
especially over the higher terrain of central Upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of fog will continue through Wednesday.

There is a slight chance of thunderstorms Wednesday night.

Strong southwest to west winds of 40 to 55 mph are likely
late Wednesday night and Thursday. Winds could gust as high as 70
mph in the Copper Country. These winds may cause some damage and
will likely result in some power outages.

Waves on Lake Superior building to 10 to 16 feet, and
occasionally as high as 20 feet, will likely lead to beach
erosion and localized lakeshore flooding along the western
shoreline on Thursday. See the latest Lakeshore Hazard Message
for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 4:44 AM ESTGale WarningMQT50 hr
Dec 15, 4:44 AM ESTStorm WarningMQT44 hr
Dec 15, 4:51 AM ESTHigh Wind WarningMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 7 more42 hr
Dec 15, 9:41 AM ESTDense Fog AdvisoryMQTAlger, Delta, Dickinson, Houghton, Iron, Keweenaw and 4 more15 hr
Dec 15, 2:26 PM ESTMarine Dense Fog AdvisoryMQT11 hr

Nearby

Lakeshore Flood Warnings in Michigan, 2021Every lakeshore flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.